What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 3:27 AM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 24, 3:27 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
427 AM EDT Mon Jul 24 2023
.SYNOPSIS...
An upper trough will slowly lift northeast from the Carolinas
to the Mid-Atlantic coast today into tonight, triggering
scattered showers and thunderstorms. Another upper trough will
swing into and across the region Tuesday afternoon into Tuesday
night, resulting in isolated to scattered showers and
thunderstorms. A warming trend, with increasing humidity, is
expected for Wednesday through Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 410 AM EDT Monday...
Early this morning, isolated to sctd showers and tstms
associated with upper trough shortwave energy, were moving ENE
across the area. The stronger tstms contained brief heavy rains,
which may cause localized minor flooding. Temps ranged from the
upper 60s to the upper 70s.
The shortwave trough/energy will continue to slowly lift ENE
into and across the Mid Atlc today into early tonight. PW
values of 1.75-2.0", combined with vertical ascent due to a
rather strong upper level jet to our N-NNE and ample
instability, will result in most of the area, esply along and E
of I-95, to continue to have showers/tstms and locally heavy
rain through this aftn. There is a conditional threat for urban
flooding. However, a larger scale threat for flooding is minimal.
Coverage of showers/tstms will become isolated this evening, as
the main ascent associated with the trough (and best deep-
layered moisture) pushes offshore. Highs today will be in the
lower to mid 80s (some upper 70s are possible if thicker cloud
cover persists).
Becoming partly cloudy to mostly cloudy tonight into Tue
morning, with lows ranging from the mid 60s to lower 70s. Areas
of fog and lower SC or ST clouds will likely form.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 410 AM EDT Monday...
A secondary shortwave trough slides across the region Tue aftn
into Tue night, before the broader trough dampens out by Wed,
as an upper ridge builds over the subtropical western Atlc.
Seasonally hot Tue under a partly to mostly sunny sky with
highs in the upper 80s to lower 90s. Have now added a 15-30%
chc of showers/tstms for Tue aftn into Tue night, due to the
shortwave trough/energy pushing through. Dewpoints will
generally be in the upper 60s to lower 70s, resulting in heat
indices in the lower to mid 90s. Becoming mostly clear to partly
cloudy late Tue night into Wed morning, with lows ranging from
the mid/upper 60s most areas, to the lower 70s SE. Highs on
Wed will generally be in the lower 90s under a partly to mostly
sunny sky, as the upper ridge builds across the Mid Atlc.
Dewpoints in the upper 60s to lower 70s during peak heating will
result in heat indices of 95-100F. Mostly clear and muggy Wed
night with lows 70-75.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 415 AM EDT Monday...
The strong upper level ridge that has been anchored over the
desert SW over the past 2-3 weeks, will build east late this
week, becoming centered over the central and southern Plains,
but expanding well to the E and linking with the ridging over
the subtropical Atlantic. This will allow for upper level
troughing to further dampen over Mid Atlc, with generally zonal
flow on the northern periphery of the ridge. This pattern will
result in building heat with increasing humidity into the local
area from Thu into Sat. It is difficult to time any shortwaves
that still could pass through the region, so PoPs are primarily
20% or less through Sat. Highs will average in the lower to mid
90s Thu, and in the mid to perhaps upper 90s Fri and Sat. Heat
indices will likely be near 105 degrees over much of the area
(esply E) Thu through Sat. Lows will mainly range through 70s
through the period. 24/00z GEFS/EPS indicate falling 500mb
heights over New England by next weekend, which could potentially
break down the upper ridge over the Mid Atlc by Sun.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
As of 240 AM EDT Monday...
Mainly VFR or MVFR conditions will prevail at the TAF sites from
this morning into Tue morning. Although, shortwave trough aloft
will continue to trigger isolated to sctd showers and tstms
across the area from this morning through this evening. Brief
VSBY restrictions to IFR/LIFR will be possible in heavy rain,
along with periodic MVFR CIGs. The wind will generally be SSE
5-10 kt today into tonight. Areas of fog will be likely late
tonight into Tue morning. Isolated to sctd showers/tstms will be
possible again Tue aftn into Tue night, due to more shortwave
energy swinging through the area.
Otherwise, mainly dry wx/VFR conditions are expected to prevail
Tue through Fri.
&&
.MARINE...
As of 325 AM EDT Monday...
Weak sfc hi pres sits well E of the mid-Atlantic waters attm w/
weak lo pres over interior NC/SC. That weak lo pres system will
track off the NC coast this afternoon. Winds over the local
waters will generally be SE 10-15 kt...low prob (15-20%) ocnl
gusts to 20 kt possible INVOF lower Ches Bay...adjacent ocean
waters today (into this evening). After today...typical summer
pattern is expected over the local waters through the end of the
week w/ VRB winds Tue-Wed...becoming SSE by Thu/Fri (speeds
mainly AOB 10 kt). Seas 2 to 3 feet today...then avgg 2 ft or
less by Tue afternoon through Fri. Waves 1-2 ft through this
evening...then avgg a foot or less the rest of the week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...AJZ/TMG
LONG TERM...AJZ/TMG
AVIATION...TMG
MARINE...AJB/ALB
Hazardous weather outlook, Jul 24, 3:35 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
435 AM EDT Mon Jul 24 2023
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-250845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
435 AM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms have the potential to produce locally heavy
rainfall through this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Above normal temperatures are expected for Wednesday through
Saturday. These hot temperatures combined with high humidity will
push heat index values to between 100 and 105 degrees across the
region, especially Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 2:09 AM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
309 AM EDT Mon Jul 24 2023
VAZ083>085-512-517-518-520-240815-
Eastern Hanover VA-New Kent VA-Western King William VA-Middlesex VA-
Eastern King William VA-Eastern King and Queen VA-Gloucester VA-
309 AM EDT Mon Jul 24 2023
...Thunderstorms with heavy rain will impact portions of
northwestern Gloucester, southwestern Middlesex, southeastern King
and Queen, New Kent, southeastern Hanover and southeastern King
William Counties through 415 AM EDT...
At 309 AM EDT, Doppler radar was tracking thunderstorms along a line
extending from near Highland Springs to near Barhamsville.
Movement was northeast at 10 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding of poor drainage and
low lying areas.
Locations impacted include...
New Kent, King William, West Point, Talleysville, King And Queen
Court House, Mechanicsville, Tunstall, Saluda, Glenns, Little
Plymouth, Shacklefords, Barhamsville, Eltham, Harmony Village,
Cohoke, Westwood, Rose Garden, Mattaponi, Colonial Downs and Palls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3759 7645 3743 7692 3760 7731 3773 7712
TIME...MOT...LOC 0709Z 247DEG 10KT 3757 7726 3748 7689
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ALBSpecial weather statement, Jul 24, 3:04 AM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
404 AM EDT Mon Jul 24 2023
NCZ012-VAZ080-087>089-092-093-240900-
Northampton NC-Isle of Wight VA-Surry VA-Dinwiddie VA-Sussex VA-
Southampton VA-Greensville VA-
404 AM EDT Mon Jul 24 2023
...Thunderstorms with heavy rain will impact portions of north
central Northampton, Greensville, northwestern Isle of Wight,
Southampton, Sussex, southeastern Dinwiddie and central Surry
Counties and the City of Emporia through 500 AM EDT...
At 403 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ivor to near Seaboard. Movement was
northeast at 20 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding of poor drainage and
low lying areas.
Locations impacted include...
Emporia, Waverly, Courtland, Garysburg, Wakefield, Surry, Dahlia,
Purdy, Sussex, Gaston, Jarratt, Seaboard, Ivor, Dendron, Stony Creek,
Elberon, Green Plain, Homeville, Sedley and Radium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3642 7756 3642 7759 3645 7763 3648 7764
3648 7767 3670 7766 3671 7765 3692 7766
3719 7672 3688 7675 3640 7755
TIME...MOT...LOC 0803Z 215DEG 17KT 3693 7686 3654 7744
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ALBSpecial weather statement, Jul 24, 3:59 AM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
459 AM EDT Mon Jul 24 2023
NCZ012-013-VAZ082-084-088>090-092-093-096-520-523-524-241000-
Hertford NC-Northampton NC-Surry VA-Southampton VA-Newport News VA-
Eastern King and Queen VA-York VA-Gloucester VA-James City VA-
Charles City VA-Isle of Wight VA-Sussex VA-Suffolk VA-
459 AM EDT Mon Jul 24 2023
...Thunderstorms with heavy rain will impact portions of
northeastern Northampton, northwestern Hertford, Isle of Wight,
Southampton, York, east central Sussex, James City, central
Gloucester, southeastern Charles City, and Surry Counties, the
northern City of Newport News, the City of Franklin, the
southwestern City of Suffolk and the City of Williamsburg through
600 AM EDT...
At 458 AM EDT, Doppler radar was tracking thunderstorms centered
along a line extending from College Of William And Mary to near Isle
Of Wight to near Como. Movement was northeast at 15 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding of poor drainage and
low lying areas.
Locations impacted include...
Newport News, Williamsburg, Franklin, Smithfield, Gloucester
Courthouse, Murfreesboro, Windsor, Courtland, Wakefield, Claremont,
Surry, Queens Lake, Norge, Gloucester Point, Virginia Institute For
Marine Sciences, Toano, College Of William And Mary, Holland, Suffolk
and Isle Of Wight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3689 7711 3740 7687 3756 7653 3754 7650
3723 7649 3657 7675 3655 7692 3652 7691
3643 7720
TIME...MOT...LOC 0858Z 215DEG 14KT 3728 7674 3696 7678 3656 7707
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ALBSpecial weather statement, Jul 24, 4:43 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
543 AM EDT Mon Jul 24 2023
NCZ013-014-016-VAZ084-086-090-093-095>097-523>525-241045-
Hertford NC-Gates NC-Camden NC-Norfolk/Portsmouth VA-Newport News VA-
York VA-Gloucester VA-James City VA-Mathews VA-Isle of Wight VA-
Hampton/Poquoson VA-Suffolk VA-Chesapeake VA-
543 AM EDT Mon Jul 24 2023
...Thunderstorms with heavy rain will impact portions of northern
Gates, northwestern Camden, north central Hertford, Isle of Wight,
York, southeastern James City, southeastern Gloucester and
southeastern Mathews Counties, the City of Poquoson, the western
City of Norfolk, the western City of Chesapeake, the City of
Hampton, the City of Newport News, the City of Portsmouth and the
City of Suffolk through 645 AM EDT...
At 541 AM EDT, Doppler radar was tracking thunderstorms centered
along a line extending from Gloucester Point to near Como. Movement
was east at 15 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding of poor drainage and
low lying areas.
Locations impacted include...
Newport News, Hampton, Smithfield, Windsor, Langley AFB, Gloucester
Point, Churchland, Sunbury, Virginia Institute For Marine Sciences,
Hampton University, Old Dominion University, Christopher Newport
University, Patrick Henry Field, Downtown Suffolk, Holland, Seaford,
Deep Creek, Norfolk, Chesapeake and Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3654 7695 3655 7692 3663 7689 3665 7691
3705 7674 3706 7670 3719 7668 3736 7660
3743 7621 3729 7624 3728 7631 3731 7634
3721 7635 3715 7626 3707 7623 3647 7644
3651 7649 3644 7648 3644 7700
TIME...MOT...LOC 0941Z 254DEG 15KT 3728 7651 3649 7691
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ALBSpecial weather statement, Jul 24, 5:34 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
634 AM EDT Mon Jul 24 2023
NCZ014>017-VAZ095>098-524-525-241145-
Pasquotank NC-Camden NC-Gates NC-Western Currituck NC-
Hampton/Poquoson VA-Norfolk/Portsmouth VA-Newport News VA-Suffolk VA-
Chesapeake VA-Virginia Beach VA-
634 AM EDT Mon Jul 24 2023
...Thunderstorms with heavy rain will impact portions of
northwestern Camden, northwestern Pasquotank, northern Gates, and
northwestern Currituck Counties, the City of Norfolk, the City of
Chesapeake, the City of Portsmouth, the eastern City of Suffolk, the
City of Virginia Beach, the City of Hampton and the southern City of
Newport News through 745 AM EDT...
At 633 AM EDT, Doppler radar was tracking thunderstorms along a line
extending from Norfolk NAS to near Sunbury. Movement was east at 25
mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding of poor drainage and
low lying areas.
Strong thunderstorms will be near...
Ocean View, Old Dominion University, Downtown Norfolk, Portsmouth,
Norfolk NAS, Fort Monroe, Norview and Ghent around 640 AM EDT.
Virginia Wesleyan University and Norfolk International around 645
AM EDT.
Norfolk around 650 AM EDT.
Virginia Beach and Morgans Corner around 715 AM EDT.
South Mills around 720 AM EDT.
Northwest around 735 AM EDT.
Moyock around 745 AM EDT.
Other locations impacted by these storms include South Norfolk,
Horseshoe, Rudee Heights, Portlock, Pierceville, Princess Anne Plaza,
Savage, Sigma, Suffolk Airport and Huntersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3640 7685 3702 7642 3701 7626 3700 7625
3697 7621 3695 7610 3697 7601 3697 7598
3695 7595 3692 7594 3690 7594 3677 7591
3670 7588 3642 7600
TIME...MOT...LOC 1033Z 263DEG 22KT 3696 7631 3647 7668
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ALBSpecial weather statement, Jul 24, 6:48 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
748 AM EDT Mon Jul 24 2023
VAZ099-100-241230-
Accomack VA-Northampton VA-
748 AM EDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of southern Accomack
and Northampton Counties through 830 AM EDT...
At 747 AM EDT, Doppler radar was tracking strong thunderstorms over
Cheriton, or near Cape Charles, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Nassawadox around 825 AM EDT.
Exmore and Willis Wharf around 830 AM EDT.
Other locations impacted by this storm include Capeville, Birdsnest,
Kiptopeke State Park, Jamesville, Silver Beach, Eastville,
Machipongo, Wardtown, Franktown and Simpkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3717 7581 3709 7587 3707 7598 3725 7605
3763 7595 3758 7556
TIME...MOT...LOC 1147Z 195DEG 17KT 3731 7593
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Zimmerman